How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Ryan LCSW Your Own Question
Ryan LCSW, Mental Health
Category: Mental Health
Satisfied Customers: 872
Experience:  Individual and Family Therapist
Type Your Mental Health Question Here...
Ryan LCSW is online now
A new question is answered every 9 seconds

Hi, I have been suffering from an irrational fear for over

This answer was rated:


I have been suffering from an irrational fear for over a month now and it has made me depressed and anxious. I am a college student and this has really interfered with my academics. I have final exams coming up this week which I will probably fail. My friend has offered me adderall to study, I know it works and will help me study. I was just afraid that it might exaggerate my paranoia, anxiety and depression. Is this a known side effect of the drug?
Thanks for your question.

I'm sure these irrational fears that you have been suffering from are frustrating as well as the effect that it has had on your academics. If you are already suffering from anxiety and ocd, there is certainly a risk that taking the adderall will make those symptoms worse. Oftentimes people who regularly experience a high level of anxiety have to stay away from stimulants like adderall because it can raise the heart rate and cause anxiety attacks in people who are already anxious. Although I recognize that the temptation is there to take something that will help you, it may decrease your chances of passing your exams if you were to take something that actually causes your symptoms to get worse.

I can understand and respect your desire to perform well in school, but as a professional I do have to recommend against taking medications that have not been prescribed to you, especially without knowing how it will affect you. Adderall can help people focus if taken in the appropriate dosages, however for people who are already struggling with anxiety issues that you mentioned, there would be a significant risk in taking this without knowing what the effects will be on your anxiety at such a crucial point in your academics. I definitely wish you the best with all of this, and if there is any other information you need or anything else I can do to help please let me know.

Ryan LCSW and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Thanks Ryan,


I understand your point and I agree. I was also wondering if a single adderall use can have long term effects on mood and mental functioning?
Is the risk I incur for using one pill a short term panic attack or can it negatively affect my biochemistry for the period of a few weeks to months?

A single dose of Adderall is highly unlikely to have any long term effects on your biochemisty or your mental functioning. There are no studies I'm aware of that would demonstrate a single dosage being harmful in that way. At the same time, if it did cause you to have a panic attack, sometimes it is hard to get the panic attacks to stop happening just because it's such a frightening experience. Having one panic attack can lead to additional anxiety about going through that again. In that way, the single dosage could temporarily cause you to have higher levels of anxiety, even though the medication itself is no longer affecting you and is out of your system. Hope that helps,

Ryan LCSW and other Mental Health Specialists are ready to help you